Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 11, NWS Newport/Morehead City, NC

April 24, 2024Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 24, 2024, 8:18 PM EDT for Dare County, North Carolina. It took effect at Apr 25, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2024, 8:18 PM EDT (00:18 UTC)
In effect from
Apr 25, 2024, 8:00 AM EDT
Expired
Apr 25, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

666 
WHUS42 KMHX 250018
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
818 PM EDT Wed Apr 24 2024

NCZ205-251230-
/O.EXP.KMHX.BH.S.0010.000000T0000Z-240425T0000Z/
/O.NEW.KMHX.BH.S.0011.240425T1200Z-240426T0000Z/
Hatteras Island-
818 PM EDT Wed Apr 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE HATTERAS FROM 
8 AM EDT THURSDAY THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Hatteras Island beaches.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:50 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ195-196-199-204-250130-
/O.EXP.KMHX.BH.S.0010.000000T0000Z-240425T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
818 PM EDT Wed Apr 24 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

NCZ203-251230-
/O.NEW.KMHX.BH.S.0011.240425T1200Z-240426T0000Z/
Northern Outer Banks-
818 PM EDT Wed Apr 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:50 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
417 
WHUS42 KMHX 250701
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
301 AM EDT Thu Apr 25 2024

NCZ203-205-260000-
/O.CON.KMHX.BH.S.0011.240425T1200Z-240426T0000Z/
Northern Outer Banks-Hatteras Island-
301 AM EDT Thu Apr 25 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
843 
WHUS42 KMHX 260007
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
807 PM EDT Thu Apr 25 2024

NCZ203-205-261215-
/O.EXP.KMHX.BH.S.0011.000000T0000Z-240426T0000Z/
/O.NEW.KMHX.BH.S.0012.240426T1200Z-240427T0000Z/
Northern Outer Banks-Hatteras Island-
807 PM EDT Thu Apr 25 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:30 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 24, 8:08 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 24, 8:08 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
808 PM EDT Wed Apr 24 2024

.SYNOPSIS...
A cold front with limited moisture will approach the area today
and cross the region tonight. High pressure builds back into
the area from the north on Thursday and eventually slides
offshore this weekend.

&&

.NEAR TERM /TONIGHT/...
As of 745 PM Wednesday...

Early this evening, a cold front stretches from central VA
southwest through the TN Valley. East of the front, a pre-
frontal trough was noted from SE SC northeast through ENC. A
band of mostly light rain has been accompanying the trough for
the past several hours, although there was a brief uptick in
rainfall rates as the trough interacted with the seabreeze. Over
the past hour, a decreasing trend was noted with the coverage
of the rain along that trough. However, water vapor imagery
reveals what appears to be a subtle shortwave moving SE through
the Carolinas at this time, and a gradual increase in shower
coverage has recently been noted back to the west across the
Coastal Plain.

Short-term guidance has been handling the rain with the trough,
and the shortwave, well, and based on this, it looks like the
greatest coverage of showers will occur from now through about
midnight tonight. In light of this, I felt confident enough to
bump pops up through the evening, especially along and east of
HWY 17. Rainfall amounts still look light, though. I also added
a mention of thunderstorms, but primarily focused this risk
offshore where instability is forecast to be maximized. Inland,
a few lightning strikes cannot be ruled out, but the chance
appears to be <10%.

Lastly, the light rain this evening will be followed up by a
period of light winds, cooler temps, and low T/Td spreads. This
suggests a several hour window of fog potential overnight, and
short-term guidance also shows a pretty good signal. Because of
this, I added a mention of patchy fog prior to the winds picking
up with the cold front (which will come through on Thursday).

PREVIOUS DISCUSSION...A series of subtle mid-level shortwaves
moving through cyclonic flow aloft will push across the area
through the short term. The first is currently moving across the
region bringing a band of light showers, which is being
enhanced by the region being located in the favorable right
entrance region of the upper jet. The showers are currently
located across for northern sections and will slide swd across
the area this afternoon and evening. Guidance shows the coverage
of showers diminishing as it pushes southward this afternoon as
it moves away from better upper level support but could see
some enhancement this evening as the assoc prefrontal trough and
sea breeze converges near the Crystal coast. There is
significant dry air below 600-700 mb so rainfall amounts will
remain quite low, most likely less than a tenth of an inch.
MUCAPE remains less than 100 J/Kg across the region with little
shear in place so continue to keep thunder out of the forecast.
Another mid- level shortwave and attendant cold front will push
across the region late tonight with winds becoming nly but the
airmass will be too dry to produce any additional showers. Skies
will be variably cloudy overnight but sufficient breaks
expected to allow min temps in the low to mid 50s.

&&

.SHORT TERM /THURSDAY/...
As of 345 PM Wednesday...Sfc high pressure ridges in from the
north Thursday with another subtle shortwave pushing through
which will bring a north to northeast wind surge in the
afternoon with gusts around 25-30 mph across the OBX and 15-20
mph inland. No additional precip is expected but onshore flow
is will likely bring low STCU across eastern sections of the FA.
A wide range of temps across the are with clouds and onshore
flow keeping temps in the low to mid 60s across the OBX to mid
70s across southern sections.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 400 AM Tuesday...Fairly quiet stretch in the long term
with high pressure dominating.

High pressure lingers to our north Thursday night, and will
remain near the eastern seaboard through the end of the work
week, aided by omega blocking aloft. Remainder of the long term
remains uneventful due to the high. Low moving through the
eastern US in the weekend will encounter this stubborn high, and
some uncertainty remains on if it will be pushed north around
the high, or if the high will give way. If the low moves north,
we will have less chances of precip in the weekend. If the low
is able to shift the high offshore, we will see increased
chances of precip. No mentionable PoPs with this update for
Saturday as high remaining stubborn looks to be the most likely
outcome. High will shift to our south in the weekend, and
easterly flow will gradually veer to become southwesterly at the
start of next week. Another frontal system will be moving
through mid week next week. How the high behaves will play a
role on how far south the higher moisture along the cold front
extends. As of right now, looks to be mostly dry with higher
precip chances expected in AKQ's CWA and further north. Tuesday
will be the warmest day of the long term (mid-upper 80s inland),
aided by SW flow with the high to our east.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /Through 00z Friday/...
As of 745 PM Wednesday...

KEY MESSAGES

1) Increasing confidence in sub-VFR conditions occurring
tonight due to BR/MIFG (40-60% chance)

2) SHRA to impact the area through late this evening

FORECAST DETAILS

An upper level wave will move through Eastern NC this evening,
producing widespread mid-level CIGs and SCT SHRA. A few TSRA
cannot be ruled out, but the risk appears low (<10% chance), and
I opted to leave TS out of the TAFs for now. Where SHRA occur,
plan for the potential of MVFR VIS. In the wake of the SHRA,
conditions appear conducive for patchy, shallow fog or mist
(MIFG/BR). For now, I've added a 6SM BR mention to the TAFs, but
the potential is there for a period of sub-VFR VIS to develop.
At this time, the risk of a deep, and impactful fog, appears LOW
(10-30% chance). A cold front will move through with a
northeasterly wind shift on Thursday. Along the front, a few
SHRA or TSRA may develop, but confidence is too low for a
mention in the TAFs. There is also the potential for a period of
sub-VFR CIGs along and behind the front.

LONG TERM /Thursday night through Monday/...
As of 315 AM Monday...Pred VFR conditions expected through
Sunday with high pressure dominating the long term.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 4 PM Wednesday...A prefrontal trough is currently pushing
across the waters and seeing N to NW winds around 10 kt or less
across the northern waters and SW 15-20 kt from around Oregon
Inlet southward. The trough will weaken as it pushes swd this
evening allowing winds to become less than 15 kt across the
waters overnight. A cold front will then push across the waters
late tonight allowing winds to become Nly around 10-15 kt
Thursday morning with a stronger surge around 15-25 kt
developing in the afternoon. Seas around 4-7 ft this afternoon
will briefly subside to 2-5 ft late tonight but will rebuild to
3-6 ft Thursday afternoon as the stronger surge develops. Have
adjusted the timing of the SCA across the northern waters and
sounds/Alligator River since present conditions have dropped
below criteria and are not expected to reach it again until
tomorrow afternoon. Will maintain through the overnight for the
coastal waters south of Oregon Inlet as SCA conditions will
likely continue through this evening and short window before
rebuilding Thursday afternoon.

LONG TERM /Thursday night through Monday/...
As of 400 AM Tuesday...Cold front will be offshore of the
Crystal Coast and SOBX for the start of the long term. Behind
the cold front, we will see a surge of northerly winds Thursday
afternoon/evening. Pamlico Sound has a Small Craft Advisory out
until 6Z Friday due to this surge. Duration of the higher winds
will be shorter for northern sounds.Alligator River, preventing
the issuance of a SCA at this time. Neuse and Pamlico Rivers
should remain below SCA criteria. We will also see waves
picking up from the deepening low in the North Atlantic. This
will allow Small Craft Advisory conditions to continue for
coastal waters until 6Z Friday. The exception is waters off of
Hatteras Island and Ocracoke, where high waves at or above 6 ft
will linger a bit longer, until 0Z Saturday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from noon to 11 PM EDT Thursday for
     AMZ131-230-231.
     Small Craft Advisory from 2 PM Thursday to midnight EDT
     Thursday night for AMZ135.
     Small Craft Advisory from noon Thursday to 2 AM EDT Friday for
     AMZ150.
     Small Craft Advisory until 6 PM EDT Friday for AMZ152-154.
     Small Craft Advisory until 5 AM EDT Friday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...RM/SK
SHORT TERM...SK
LONG TERM...RJ
AVIATION...RM/RJ
MARINE...SK/RJ
Hazardous weather outlook, Apr 24, 4:30 AM EDT, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
430 AM EDT Wed Apr 24 2024

NCZ029-044>047-079>081-090>092-094-193-194-198-250830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
430 AM EDT Wed Apr 24 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-250830-
Northern Outer Banks-
430 AM EDT Wed Apr 24 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-204-205-250830-
West Carteret-Coastal Onslow-Ocracoke Island-Hatteras Island-
430 AM EDT Wed Apr 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-250830-
East Carteret-
430 AM EDT Wed Apr 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE LOOKOUT FROM 8 AM
EDT THIS MORNING THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FOR SHACKLEFORD BANKS FROM 8
AM EDT THIS MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.